Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

June 4, 2020Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2020, 11:37 PM CDT for Cherokee County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 11:37 PM CDT (04:37 UTC)
Expired
Jun 5, 2020, 12:15 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 11:43 PM CDTHAIL 13 Ssw Cleghorn, IA
Jun 5, 12:09 AM CDTHAIL 1.253 Sse Cherokee, IATIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KFSD 050437
SVRFSD
IAC035-050515-
/O.NEW.KFSD.SV.W.0014.200605T0437Z-200605T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1137 PM CDT Thu Jun 4 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in northwestern Iowa...

* Until 1215 AM CDT.

* At 1137 PM CDT, a severe thunderstorm was located over Cleghorn, or
  10 miles west of Cherokee, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cherokee around 1155 PM CDT.
  Aurelia around 1205 AM CDT.

Other locations impacted by this severe thunderstorm include Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9586 4277 9586 4290 9580 4283 9539
      4256 9539
TIME...MOT...LOC 0437Z 289DEG 30KT 4280 9575 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
2 follow-up statements
821 
WWUS53 KFSD 050452
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1152 PM CDT Thu Jun 4 2020

IAC035-050515-
/O.CON.KFSD.SV.W.0014.000000T0000Z-200605T0515Z/
Cherokee IA-
1152 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHEROKEE COUNTY...

At 1152 PM CDT, a severe thunderstorm was located over Cherokee,
moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Aurelia around 1205 AM CDT.

Other locations impacted by this severe thunderstorm include Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4272 9586 4277 9586 4290 9580 4283 9539
      4256 9539
TIME...MOT...LOC 0452Z 289DEG 30KT 4276 9558 

HAIL...1.75IN
WIND...60MPH
 
$$

BT
203 
WWUS53 KFSD 050502
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1202 AM CDT Fri Jun 5 2020

IAC035-050515-
/O.CON.KFSD.SV.W.0014.000000T0000Z-200605T0515Z/
Cherokee IA-
1202 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHEROKEE COUNTY...

At 1202 AM CDT, a severe thunderstorm was located over Cherokee,
moving southeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Aurelia around 1220 AM CDT.

Other locations impacted by this severe thunderstorm include Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4272 9586 4277 9586 4290 9580 4283 9539
      4256 9539
TIME...MOT...LOC 0502Z 295DEG 20KT 4274 9555 

HAIL...2.00IN
WIND...60MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:08 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 7:08 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
708 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 642 PM CDT Thu Jun 4 2020

Scattered storms continue to develop in the vicinity of a frontal
boundary from Sheldon to Sioux Rapids and locally enhanced
instability. Thus far the main threats with storms in this region
have been small hail, gusty winds, and frequent lightning amidst
weaker mid level lapse rates, but cannot rule out brief large hail
up to 1 inch diameter in a strongly sheared environment in this
small region through sunset.

Further west across central SD, will continue to monitor isolated
severe storms as they track eastward toward the forecast area.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 337 PM CDT Thu Jun 4 2020

The concern in the short term will be the convection chances
overnight.

A weak upper level wave continues to move east and has moved into
northwestern South Dakota per GOES-16 hi-level water vapor image.
Convection has begun to develop along the North and South Dakota
border as well as in the northern Black Hills. Effective shear
remains more than adequate to support supercells with values of
40-50 kts. The problem is the lack of instability due to limited
moisture. As temperatures have approached 90 degrees east of the
James River, dry air just above the surface has mixed out leaving
dew points in the 50s over southwestern Minnesota, east central
South Dakota, and northwestern Iowa. This is combined with 700-500
mb lapse rates that are generally from 6.5 - 7 C/km. As a result
MLCAPES are generally less than 1000 J/kg except in the Missouri
Valley where lapse rates are near 7 C/km and dew points are in the
lower 60s. With limited instability and the lack of any
significant boundary in the area, it is unlikely severe
thunderstorms will develop over the area. Rather, the expectation
is that storms that develop in the vicinity of the Black Hills
will need to propagate into the area following the high MLCAPE
axis from western South Dakota into south-central South Dakota.
For this reason the best chance for severe storms remains in south
central South Dakota where hail up to golf ball size will be
possible with any supercells than can move into the area after
sunset. DCAPE values are less than 1000 J/kg in this area so while
60 mph wind gusts will be possible, wind will be a lesser threat.
Similarly, a weak low level wind field has resulted in 0-1 km
shear of less than 10 kts so that tornadoes appear unlikely. As
these storms move east toward Sioux City, the atmosphere does
become more stable and inflow into the storms will be lacking due
to the absence of any low level jet so that updrafts will slowly
weaken. Maximum hail size should be closer to 1 or 1.25 inches.
The storms are expected to exit the area prior to sunrise on
Friday. That will leave Friday dry with above average
temperatures. While cooler than today, highs will again be from 80
to 85.

.LONG TERM...(Friday Night through Thursday)
Issued at 337 PM CDT Thu Jun 4 2020

The forecast challenge going into the weekend and early next
weekend will be the development and subsequent evolution of a deep
upper trough that will set up over the western US this weekend and
move into the plains early next week.

With the upper trough digging into the western US Friday night,
strong southerly flow will develop across the plains in the
lowest 500 mb of the atmosphere. This will bring very warm air
into South Dakota at and above 700 mb by Saturday morning. The
result will be increasingly steep lapse rates along and west of
the James River toward sunrise. With strong warm air advection at
700 mb and steep lapse rates, there will be a chance for high-
based convection from late Friday night into Saturday morning -
primarily west of the James River although a few cells could
approach I-29. These storms are not expected to be severe. As the
day continues, warmer and more moist air will move in at 850 mb
over much of South Dakota. While the atmosphere will become
increasingly unstable west of I-29, there will be a large cap in
place as 700 mb temps warm to +12 or +14. If the warming aloft is
slower and moisture comes in more quickly around 850 mb, there is
the potential for storms to develop over portions of eastern South
Dakota as a strong upper level short wave/jet streak moves into
the northern High Plains. Should storms develop, effective shear
is around 40 kts so could not rule out some large hail from
elevated supercells. The best chance will be west of the James
River. Any storms that manage to develop should move north of the
area late Saturday night.

On Sunday and Monday, both the NAEFS and ECMWF ensemble are
showing unusually warm air at 700 mb - amongst the warmest seen
for this time of year. The warm anomaly is not as significant at
850 mb. The combination argues that a significant cap is likely to
be in place Sunday and Monday. This will make thunderstorm
development increasingly unlikely as the surface low and front
remain over western South Dakota. Instead, very warm temperatures
in the 90s with dew points climbing well into 60s can be expected.
The surface low and upper trough look to approach the area Monday
night and Tuesday. There remains a lot of uncertainty on the
timing of the frontal passage but when it does go through there
will be a threat of heavy rainfall as there could be training
storms in the deep southerly flow. After the frontal passage,
cooler air with temperature at or even below seasonal averages
can be expected by the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jun 4 2020

MVFR ceilings and vsby are possible this evening through early
Friday morning as scattered thunderstorms move through the
region. Storms across western and central SD and NE will track
east, first near KHON this evening and then perhaps reaching near
KFSD and KHON after midnight. Other than with storms, expect VFR
conditions through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...BP
Hazardous weather outlook, Jun 4, 9:05 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Sioux Falls SD
905 PM CDT Thu Jun 4 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-056-051200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Moody-
905 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and east central South Dakota.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms are expected to pass through
portions of the region late tonight. The strongest storms may
produce hail up to quarter size and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of scattered strong to severe thunderstorms are
possible Saturday evening into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through 4 AM Friday morning.

NEZ013-014-SDZ050-052>055-057>071-051200-
Dixon-Dakota-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
905 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms are expected to pass
through portions of the region through 2 AM tonight. The strongest
storms may produce hail up to golf ball size and wind gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of scattered strong to severe thunderstorms are
possible Saturday evening into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

In the hours before

Local storm report, Jun 4, 11:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     2 NW ARCO               44.40N 96.21W
06/04/2020  E65 MPH          LINCOLN            MN   TRAINED SPOTTER

            FLAG POLE SNAPPED OFF BY STRONG WINDS. LAWN
            FURNITURE BLOWN ALL OVER YARD. POWER IS OUT.
            MARBLE SIZED HAIL AND 0.33 INCH OF RAINFALL
            FOLLOWED WIND.

&&

TRM
Local storm report, Jun 4, 11:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             3 SW ARCO               44.36N 96.22W
06/04/2020  E0.50 INCH       LINCOLN            MN   PUBLIC

&&

TRM
Local storm report, Jun 4, 11:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             7 NE HURON              44.46N 98.17W
06/04/2020  E0.25 INCH       BEADLE             SD   PUBLIC

            PEA SIZED HAIL, ABOUT A HALF INCH OF
            RAINFALL, AND NO STRONG WINDS WITH THIS
            STORM.

&&

TRM
Local storm report, Jun 4, 11:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             SANBORN                 43.18N 95.65W
06/04/2020  U1.00 INCH       O'BRIEN            IA   PUBLIC

&&

TRM
Local storm report, Jun 4, 11:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     3 W DOVRAY              44.06N 95.60W
06/04/2020  M63 MPH          MURRAY             MN   MESONET

            MESONET STATION MN038 DOVRAY MN-30 MILE POST
            49.

&&

TRM
Local storm report, Jun 4, 11:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             SANBORN                 43.18N 95.66W
06/04/2020  E1.00 INCH       O'BRIEN            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:16 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola44 min
Jun 4, 11:20 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola40 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson40 min
Jun 5, 12:08 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee52 min
Jun 5, 12:15 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola45 min
Jun 5, 12:56 AM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
Jun 5, 1:20 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay40 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningFSDIda48 min
Jun 5, 1:38 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien37 min
Jun 5, 1:51 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee54 min
Jun 5, 2:11 AM CDTSevere Thunderstorm WarningFSDIda21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.